Kansas, 2008

Flash Flood and Hail in Kansas, June 8, 2008

June 8, 2008 · NWS TOP · 18 events in 4 counties and zones

Thunderstorms developed along a cold front from west central Iowa to south central Kansas. Wind gusts to seventy miles per hour, and large hail to the size of softballs struck portions of Shawnee, Jefferson, Douglas, and Wabaunsee counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed along a cold front from west central Iowa to south central Kansas. Wind gusts to seventy miles per hour, and large hail to the size of softballs struck portions of Shawnee, Jefferson, Douglas, and Wabaunsee counties. One of the most significant impacts, a tree that was blown down onto and left blocking Hwy 24 in Silver Lake, was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 8, 3:15 AM CST, 10 hours 59 minutes earlier.

Area forecast discussion, Jun 8, 3:15 AM CST, 10 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
415 AM CDT SUN JUN 8 2008

.DISCUSSION...

LATEST WATER VAPOR SHOWING INITIAL SHORTWAVE IN WESTERN TROUGH
LIFTING OUT ACROSS THE NORTH CENTRAL PLAINS WHICH IN CONJUNCTION
WITH STRONG LLVL JET ACROSS THE CENTRAL PLAINS IS SUPPORTING MCS
OVER NE. SFC OBS SHOW OUTFLOW AND COLD FRONT OVER SOUTHERN NE MOVING
INTO EXTREME NORTHWEST CORNER OF CWA ALONG WITH THIS MORNINGS JET
MAY AID THE DEVELOPMENT OF ADDITIONAL CONVECTION ACROSS THE NORTHERN
CWA THIS MORNING WITH INCREASING CLOUDS SPREADING SOUTH BEHIND THE
BOUNDARY. THE SLOWING FRONT SHOULD BISECT THE CWA BY AFTERNOON AND
MOISTURE WILL CONTOUR TO POOL NEAR AND AHEAD OF IT. WITH MORE IN THE
WAY OF SUN ACROSS THE SOUTH THAN THE NORTHERN AREAS...CAPES SHOULD
MAKE IT INTO THE 2000-3000 RANGE SOUTH OF I-70. WOULD SEE
CONVERGENCE AND LITTLE OR NO INHIBITION BY MID AFTERNOON WOULD
SUPPORT NEW DEVELOPMENT BY THAT TIME WITH HAIL AND WIND THE SEVERE
CONCERNS INTO THE EVENING HOURS. PW VALUES WILL BE NEAR 2 INCHES
ACROSS MUCH OF THE CWA AS UPSTREAM TROUGH APPROACHES LATER TODAY
INTO TONIGHT. THIS SHOULD SUPPORT CONTINUES CONVECTION FROM
SOUTHWEST TO NORTHEAST ACROSS MAINLY AREAS ALONG AND SOUTH OF I-70.
RAINFALL AMOUNTS AROUND 1 INCH WILL BE POSSIBLE IN PORTIONS OF NC/NE
KS NORTH OF I-70 WITH 2-3 INCHES EXPECTED SOUTHWARD. WILL THEREFORE
CONTINUE PREVIOUSLY ISSUED FLASH FLOOD WATCHES FOR MOST OF THE
CWA...ALTHOUGH THE FAR NORTHERN PORTIONS OF THE WATCH MAY NEED TO BE
CANCELLED LATER TODAY IF HEAVIER PRECIP TRENDS SHIFT ANY FURTHER
SOUTHWARD ON NEXT MODEL RUNS...ALTHOUGH FFG VALUES NORTH ARE MUCH
LOWER. EITHER WAY...AS LOW LEVEL FLOW VEERS LATER
TONIGHT...CONVERGENCE DECREASES AND INSTABILITY SHIFTS FURTHER SOUTH
OF THE CWA...CONVECTION SHOULD FOCUS FURTHER SOUTH INTO MONDAY
MORNING.

AS UPPER TROUGH ADVANCES EASTWARD ACROSS THE CWA EARLY MONDAY HAVE
TRIMMED POPS/QPF A LITTLE FASTER ALL BUT THE FAR SOUTHEAST CORNER.
WILL LEAVE LOW POPS IN MONDAY NIGHT WITH SOME RETURN FLOW...BUT
MOISTURE/LIFT IS LACKING AND NEXT SHIFT MAY ALSO NEED TO TRIM/REMOVE
POPS HERE AS WELL. WENT DRY FOR TUESDAY AS IT APPEARS NEXT
SIGNIFICANT CHANCE FOR THUNDERSTORMS WILL BE MORE IN THE
WEDNESDAY/THURSDAY TIMEFRAME AS NEXT LARGER SCALE TROUGH IN THE WEST
TRIES TO ADVANCE EASTWARD. THIS IS ALREADY HANDLED WELL BE PREVIOUS
FCST SO LITTLE OR NO CHANGES MADE TO GRIDS BEYOND TUESDAY WITH
UNSETTLED PATTERN PERSISTING INTO THE END OF THIS WEEK.

&&

.AVIATION...

SFC CDFNT...EITHER DRIVEN SWD BY ONGOING CONVECTION OVR NEB...OR IN
RESPONSE TO THE SHRTWV TROF OVR THE NRN PLAINS WILL PUSH SWD TODAY
AND INTO THE KMHK TERMINAL ARND 21Z AND THEN AT KTOP/KFOE ARND 23Z.
STG LO LVL SRLY FLOW WL CONT AHEAD OF THE FNT THRU AT LEAST THE MRNG
BEFORE WEAKENING AS THE CORE OF THE LO LVL JETS SHIFTS EWD. OTHER
THAN SOME SCT MID/HIGH LVL CLDS THRU THE MRNG...LITTLE IN THE WAY OF
CLDS ARE EXPECTED. TSRA ARE LIKELY TO DVLP ALNG THE SFC CDFNT BY
MID/LATE AFTN AND THESE WILL LIKELY AFFECT ALL 3 TAFS SITES AT SOME
POINT. SFC CDFNT AND ASSOCIATED CONVECTION SHLD SLIP S OF THE TAF
SITES BY LATE EVNG OR OVERNIGHT TONIGHT.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS
FROM 00Z TO 12Z MONDAY KSZ012-021>024-034>036.

FLASH FLOOD WATCH FOR EAST CENTRAL KANSAS FROM 00Z TO 18Z MONDAY.
KSZ026-037>040-054>056-058-059.

&&
Hazardous weather outlook, Jun 8, 4:35 AM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
535 AM CDT SUN JUN 8 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-091045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
535 AM CDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS MORNING
GENERALLY NORTH OF I 70. A BETTER CHANCE FOR THUNDERSTORMS EXISTS
ACROSS THE AREA THIS AFTERNOON WITH THE ARRIVAL OF A COLD FRONT.
THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS MOST OF THE AREA
INTO TONIGHT. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND TONIGHT
COULD PRODUCE STRONG GUSTY WINDS AND HAIL TO THE SIZE OF QUARTERS.
HOWEVER...THERE IS ALSO THE POTENTIAL FOR THUNDERSTORMS TO PRODUCE
LOCALLY VERY HEAVY RAINFALL WHICH COULD PRODUCE FLOODING. AS A
RESULT...FLASH FLOOD WATCHES REMAIN IN AFFECT TONIGHT AND EARLY
MONDAY FOR AREAS ALONG AND SOUTH OF A MINNEAPOLIS TO HIAWATHA LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS CHANCES WILL CONTINUE OVER MOST OF NORTHEAST AND
EAST CENTRAL AREAS INTO THE AFTERNOON HOURS. ADDITIONAL HEAVY RAIN
IS POSSIBLE SOUTH OF I 35. THERE IS A CONTINUED CHANCE FOR
THUNDERSTORMS MONDAY NIGHT AS WELL AS TUESDAY NIGHT THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Special weather statement, Jun 8, 12:53 PM CST, 1 hour 21 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
153 PM CDT SUN JUN 8 2008

KSZ010-011-023-081945-
MARSHALL-NEMAHA-POTTAWATOMIE-
153 PM CDT SUN JUN 8 2008

THROUGH 245 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 48 MPH ACROSS PORTIONS OF NEMAHA...MARSHALL AND
POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS OF 40 TO
50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
LILLIS...VERMILLION...CENTRALIA...ONAGA...BAILEYVILLE...
HAVENSVILLE...SENECA...CORNING...ONEIDA AND BERN.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 8, 1:43 PM CST, 31 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
243 PM CDT SUN JUN 8 2008

KSZ012-082015-
BROWN-
243 PM CDT SUN JUN 8 2008

THROUGH 315 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS INTO WESTERN BROWN COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG
WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE FAIRVIEW...POWHATTAN...MORRILL...
HAMLIN...HIAWATHA...RESERVE AND IOWA SAC AND FOX RESERVATION.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 8, 1:55 PM CST, 19 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
255 PM CDT SUN JUN 8 2008

KSZ022-023-038-082030-
POTTAWATOMIE-RILEY-WABAUNSEE-
255 PM CDT SUN JUN 8 2008

THROUGH 330 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF POTTAWATOMIE AND WABAUNSEE COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND
TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
ALMA...MCFARLAND...WAMEGO...PAXICO...BELVUE AND ST. MARYS. MOTORISTS
ALONG INTERSTATE 70 BETWEEN MILE MARKERS 317 AND 338 COULD ALSO BE
AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Jun 8, 1:56 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
256 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HEAVY RAIN       7 S ONEIDA              39.77N 95.94W
06/08/2008  M0.89 INCH       NEMAHA             KS   TRAINED SPOTTER

            15 MIN VALUE

&&

BYRNE
Special weather statement, Jun 8, 2:07 PM CST, 7 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
307 PM CDT SUN JUN 8 2008

KSZ037-082030-
MORRIS-
307 PM CDT SUN JUN 8 2008

THROUGH 330 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 33
MPH ACROSS PORTIONS OF MORRIS COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE WILSEY...PARKERVILLE...
COUNCIL GROVE AND COUNCIL GROVE LAKE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Topeka radar (KTWX), 12 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 7 hail, 1 lightning, 1 flash flood. Local standard time, as filed.

Hail, Wabaunsee

When
June 8, 2:14 PM CST
Where
Wabaunsee County, 4 mi N of Mc Farland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.108, -96.230

Hail, Wabaunsee

When
June 8, 3:25 PM CST
Where
Wabaunsee County, Eskridge
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.850, -96.100

Dime to penny size hail.

Thunderstorm Wind, Jefferson

When
June 8, 3:27 PM CST to 3:43 PM CST
Where
Jefferson County, 3.05 mi NE of Valley Falls to 2 mi SW of Valley Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.363, -95.431

Spotters relayed reports through Emergency Manager.

Lightning, Shawnee

When
June 8, 3:50 PM CST
Where
Shawnee County, 5.27 mi SSW of Menoken
Property damage
$1,000
Reported by
Newspaper
Coordinates
39.014, -95.798

A lightning strike at the Indian Hills substation caused a power loss to approximately one thousand customers for just over two hours. Businesses along the Wanamaker corridor in Topeka were most adversely affected.

Hail, Shawnee

When
June 8, 3:51 PM CST to 3:52 PM CST
Where
Shawnee County, 4 mi WSW of Topeka
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
39.028, -95.749

Broadcast media in same area also reported hail the size of pennies.

Hail, Jefferson

When
June 8, 3:52 PM CST
Where
Jefferson County, Meriden
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.180, -95.570

Hail, Shawnee

When
June 8, 3:56 PM CST
Where
Shawnee County, 0.92 mi S of Topeka
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.037, -95.683

Hail fell at the Topeka Expo Center.

Thunderstorm Wind, Jefferson

When
June 8, 4:19 PM CST
Where
Jefferson County, 1.64 mi ENE of Ozawkie
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.232, -95.424

Thunderstorm Wind, Jefferson

When
June 8, 4:28 PM CST
Where
Jefferson County, 2.28 mi NW of Oskaloosa
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.245, -95.348

Thunderstorm Wind, Jefferson

When
June 8, 4:40 PM CST
Where
Jefferson County, 3.58 mi S of Oskaloosa
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.169, -95.328

The roof was blown off a new barn, and several trees were blown down near the residence of the citizen.

Thunderstorm Wind, Jefferson

When
June 8, 4:47 PM CST
Where
Jefferson County, Mc Louth
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.200, -95.220

Trees and power lines reported down across the town of McLouth.

Hail, Douglas

When
June 8, 5:09 PM CST to 5:12 PM CST
Where
Douglas County, 2 mi NE of Clinton to Lawrence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.942, -95.355

Several reports of hail from the size of pennies to quarters were received. Notably, hail the size of quarters fell on campers at the Wakarusa Music Festival at Clinton Lake State Park just southwest of Lawrence.

Thunderstorm Wind, Douglas

When
June 8, 5:12 PM CST
Where
Douglas County, Lawrence
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.970, -95.230

Thunderstorm Wind, Douglas

When
June 8, 5:18 PM CST
Where
Douglas County, 2.66 mi NNW of Pleasant Grove to 4 mi SSW of Lawrence
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.885, -95.291

Sixty to seventy mile per hour winds estimated by several spotters.

Hail, Douglas

When
June 8, 5:20 PM CST
Where
Douglas County, 2.5 mi SW of Lawrence
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.943, -95.261

Thunderstorm Wind, Douglas

When
June 8, 5:21 PM CST to 5:27 PM CST
Where
Douglas County, 7 mi SSE of Clinton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.826, -95.330

Several two to three inch diameter tree limbs blown down.

Thunderstorm Wind, Douglas

When
June 8, 5:24 PM CST
Where
Douglas County, 3.58 mi SE of Lawrence
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.939, -95.176

Wind gust measured by anemometer on spotter's vehicle one mile east of Lawrence on Hwy 10.

Flash Flood, Douglas

When
June 8, 5:30 PM CST to 7:15 PM CST
Where
Douglas County, 2.27 mi SW of Lawrence to 2.89 mi S of Lawrence
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.944, -95.256

Several trained spotters, Lawrence Emergency Management, and local newspapers reported that several intersections along and in the vicnity of 23rd Street were covered in water, some of which were impassible.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102507, 102511, 102515, 113261, 102523, 102525, 102532, 102535, 102537, 102552, 102554, 102559, 102561, 102563, 102565, 102566, 102568, 121635.